Alert archive / Arizona / Red Flag Warnings in 2018

Red Flag Warning 20, NWS Tucson, AZ

May 25, 2018Graham County, Greenlee County, Arizona

NWS Tucson, AZ issued this red flag warning at May 25, 2018, 1:51 AM MST for Graham County, Greenlee County, Arizona. It took effect at May 26, 2018, 12:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2018, 1:51 AM MST (08:51 UTC)
In effect from
May 26, 2018, 12:00 PM MST
Expired
May 26, 2018, 7:00 PM MST
In force
7 hr
Issued by
NWS Tucson, AZ

Counties Graham County, AZ, Greenlee County, AZ

The radar

The Tucson radar (KEMX), 165 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 8.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4998 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

344 
WWUS85 KTWC 250851
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
151 AM MST Fri May 25 2018

AZZ153-252300-
/O.UPG.KTWC.FW.A.0016.180526T1900Z-180527T0200Z/
/O.NEW.KTWC.FW.W.0020.180526T1900Z-180527T0200Z/
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-SDC-
151 AM MST Fri May 25 2018

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MST SATURDAY FOR
FOR STRONG AND GUSTY SOUTHWEST WINDS, LOW RELATIVE HUMIDITY AND A
VERY HIGH FIRE DANGER FOR FIRE WEATHER ZONE 153...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from noon to 7 PM MST Saturday. The
Fire Weather Watch is no longer in effect. 

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* TIMING...Red Flag Warning from noon to 7 PM MST Saturday.

* WINDS...Sustained 20-foot winds from the southwest at 15 to 
  25 mph with gusts around 35 mph.

* RELATIVE HUMIDITY...Minimum humidity values will range from 6 
  to 12 percent.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
4 follow-up statements
758 
WWUS85 KTWC 252036
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
136 PM MST Fri May 25 2018

AZZ153-261300-
/O.CON.KTWC.FW.W.0020.180526T1900Z-180527T0200Z/
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-SDC-
136 PM MST Fri May 25 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MST
SATURDAY FOR FOR STRONG AND GUSTY SOUTHWEST WINDS, LOW RELATIVE
HUMIDITY AND A VERY HIGH FIRE DANGER FOR FIRE WEATHER ZONE 153...

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly. 

* TIMING...Red Flag Warning from noon to 7 PM MST Saturday.

* WINDS...Sustained 20-foot winds from the southwest at 15 to 
  25 mph with gusts around 35 mph.

* RELATIVE HUMIDITY...Minimum humidity values will range from 6 
  to 12 percent.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
394 
WWUS85 KTWC 261044
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
344 AM MST Sat May 26 2018


AZZ153-262300-
/O.CON.KTWC.FW.W.0020.180526T1900Z-180527T0200Z/
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-SDC-
344 AM MST Sat May 26 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MST
THIS EVENING FOR FOR STRONG AND GUSTY SOUTHWEST WINDS, LOW
RELATIVE HUMIDITY AND A VERY HIGH FIRE DANGER FOR FIRE WEATHER
ZONE 153...

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly. 

* TIMING...Red Flag Warning from noon today to 7 PM MST this 
  evening.

* WINDS...Sustained 20-foot winds from the southwest at 15 to 
  25 mph with gusts around 35 mph.

* RELATIVE HUMIDITY...Minimum humidity values will range from 6 
  to 12 percent.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
899 
WWUS85 KTWC 262109
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
209 PM MST Sat May 26 2018

AZZ153-270200-
/O.CON.KTWC.FW.W.0020.000000T0000Z-180527T0200Z/
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-SDC-
209 PM MST Sat May 26 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR FOR STRONG AND GUSTY SOUTHWEST WINDS, LOW RELATIVE HUMIDITY
AND A VERY HIGH FIRE DANGER FOR NORTHERN PORTIONS OF FIRE WEATHER
ZONE 153...

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly. 

* AFFECTED AREA...The Red Falg Warning covers the northern half of
  Fire Weather Zone 153 including Northern Graham and Northern
  Greenlee counties.

* TIMING...Red Flag Warning until 7 PM MST this evening.

* WINDS...Sustained 20-foot winds from the southwest at 15 to 
  25 mph with gusts around 35 mph.

* RELATIVE HUMIDITY...Minimum humidity values will range from 6 
  to 12 percent.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson
  and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
590 
WWUS85 KTWC 270147
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
647 PM MST Sat May 26 2018

AZZ153-270300-
/O.EXP.KTWC.FW.W.0020.000000T0000Z-180527T0200Z/
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-SDC-
647 PM MST Sat May 26 2018

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR 
STRONG AND GUSTY SOUTHWEST WINDS, LOW RELATIVE HUMIDITY AND A VERY
HIGH FIRE DANGER FOR NORTHERN PORTIONS OF FIRE WEATHER ZONE 
153...

Winds are diminishing quickly this evening and have dropped below
critical fire weather thresholds. Therefore the Red Flag Warning
will be allowed to expire at 7 pm this evening. 

$$

Cerniglia
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at May 24, 8:41 PM MST, 5 hours 10 minutes earlier.

Area forecast discussion, May 24, 8:41 PM MST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
841 PM MST Thu May 24 2018

.SYNOPSIS...Dry conditions will continue into the upcoming holiday
weekend and likely through the end of the month. Gusty winds will
return again this weekend as a low pressure system moves north of
the area. Afternoon highs will remain above seasonal normals Friday
before cooling a few degrees over the weekend then warming back up
next week.

&&

.DISCUSSION...We're under the influence of strong high pressure
just south and east of our area, from central Mexico into west
Texas and much of the desert southwest. Temperatures will respond
by climbing to 5 or 6 degrees above average tomorrow. Moisture
(such as it was) is also down even more, with 24 hour dew point
trends down 10 to 15 degrees (single digits and teens), and
precipitable water measurement on the 00Z KTWC sounding under 1/3
of an inch. The current forecast handles this well, along with the
gusty winds and a few degrees of cooling over the weekend as a low
digs into the region northwest of us. Please see the previous
discussion below for additional details.

&&

.AVIATION...Valid through 26/06Z.
SKC through the forecast period, though a few high clouds may
move in Friday afternoon. SFC wind decreasing to less than 10 kts
overnight. Expect SWLY/WLY SFC winds at 10-15 kts again Friday
afternoon. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Dry and warm conditions will prevail through the
forecast period. Occasional afternoon breezes will continue this
evening and Friday before a weather system approaches our area this
weekend. This system will bring an increase in wind speeds on
Saturday leading to potential critical fire weather conditions
across portions of the White Mountains. Therefore, a Fire Weather
Watch is in effect for northern areas of Fire Weather Zone 153
Saturday afternoon. Beyond that, 20-foot winds will generally remain
light next week with the typical afternoon gustiness due to daytime
heating.

&&

.PREV DISCUSSION...Abundant sunshine this afternoon with
temperatures running 2 to 5 degrees warmer than yesterday. Upper
ridge building over eastern Arizona and New Mexico thru tomorrow
will bring another couple of degrees of warming on Friday with
localized low desert areas briefly hitting triple digits. Winds
kicking up a bit tomorrow but more so on Saturday associated an
upper level trof, currently off the west of California, moves
inland. Fire weather watch in effect Saturday afternoon for
portions of the White Mountains. Highs dropping back to around
normal this weekend then turning much warmer next week with more
widespread triple digit highs to close out the month.

Outside the official 7 day forecast period or into the first full
weekend of June, near record high temperatures are possible as
the area will be on the western side of a strong upper high
centered near El Paso. It's June. It's going to be HOT!

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday afternoon through Saturday
evening for AZZ153.

&&

Meyer/G

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Red Flag Warnings in Arizona, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.